Looking to Get in Shape or Lose Weight? Try our BMI and Weight Loss Calculator!

How to Wean Off of Aripiprazole

By Megan Allyce Snider ; Updated July 27, 2017

Aripiprazole, more commonly known as Abilify, is an anti-psychotic with many uses in the psychiatric field. You can wean yourself off the medicine safely and with the least adverse effects as possible.

The first step is to consult your doctor before discontuing aripiprazole. Aripiprazole is a strong anti-psychotic used in the treatment of bipolar disorder, schizophrenia and other mental illnesses. It is important to discuss the steps you are about to take with your doctor before going ahead with your plan to wean yourself from aripiprazole. The reactions from withdrawal may be strong or life-threatening and medical input is advised in this situation.

It is usual practice to taper off any sort of medicine affecting your mental and emotional state to ease the withdrawal process. The tapering should be done over the course of weeks--not days--and you should proceed as slowly and cautiously as you possibly can. Quitting the medicine cold turkey will cause psychosis and will alter your emotional state drastically. You may shake, be fearful, faint, suffer worsening psychosis or suffer a nervous breakdown by trying to wean yourself off of Abilify all at once or too quickly.

Slowly begin to decrease the amount of Abilify you take. It may be better if you taper off your dosage every week. It is possible to taper down your dosages over the course of a few days, but generally this is not a safe process and withdrawal symptoms may be severe. Generally speaking, when people switch from one anti-psychotic to another they taper off of the initial anti-psychotic over the course of 2 weeks. It may be helpful to begin your first week at normal dosage, then to slowly break the capsules into halves and smaller portions as the weeks go by.

Once you have weaned yourself, you may begin taking new medicine to alleviate symptoms of your disorder. It is crucial that you do not start taking Abilify again.

Do not be surprised if withdrawal symptoms continue even after you are no longer taking Abilify. General withdrawal symptoms include difficulty in thinking, concentrating and conversing; suicidal thoughts; emotional instability; shaking; mild to severe anxiety; panic attacks and changes in abstract thinking processes.

Tips

Do not stop Abilify cold turkey. Get consent from your doctor first.

Cite this Article A tool to create a citation to reference this article Cite this Article

More Related Articles

Related Articles